Journal of Differential Geometry

Controlling area blow-up in minimal or bounded mean curvature varieties

Brian White

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Consider a sequence of minimal varieties $M_i$ in a Riemannian manifold $N$ such that the measures of the boundaries are uniformly bounded on compact sets. Let $Z$ be the set of points at which the areas of the $M_i$ blow up. We prove that $Z$ behaves in some ways like a minimal variety without boundary. In particular, it satisfies the same maximum and barrier principles that a smooth minimal submanifold satisfies. For suitable open subsets $W$ of $N$, this allows one to show that if the areas of the $M_i$ are uniformly bounded on compact subsets of $W$, then the areas are in fact uniformly bounded on all compact subsets of $N$. Similar results are proved for varieties with bounded mean curvature. The results about area blow-up sets are used to show that the Allard Regularity Theorems can be applied in some situations where key hypotheses appear to be missing. In particular, we prove a version of the Allard Boundary Regularity Theorem that does not require any area bounds. For example, we prove that if a sequence of smooth minimal submanifolds converge as sets to a subset of a smooth, connected, properly embedded manifold with nonempty boundary, and if the convergence of the boundaries is smooth, then the convergence is smooth everywhere.

Article information

J. Differential Geom., Volume 102, Number 3 (2016), 501-535.

First available in Project Euclid: 29 February 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


White, Brian. Controlling area blow-up in minimal or bounded mean curvature varieties. J. Differential Geom. 102 (2016), no. 3, 501--535. doi:10.4310/jdg/1456754017.

Export citation